Study: Ophthalmic Atropine Use May Increase Risk Of Colic

Atropine is a commonly used drug in horses with eye issues – specifically with equine uveitis – but a new study has found that it can affect more than just the equine eye: it can also increase a horse’s risk of colic.

Dr. Lena Ström and her research team investigated how the drug interacts with the horse’s body and found that frequent administration of atropine may reduce intestinal action, increasing colic risk. The team suggests allowing for additional time between atropine treatments to minimize colic risk, but the frequency of medication administration must focus on the horse’s comfort.

The research team used two different dosing protocols on four horses to assess the effects of manually delivered atropine on the gastrointestinal system. The research team monitored the frequency of gut noise on all horses to estimate gut action.

The scientists found a decrease in intestinal action after 1 mg of atropine was given every three hours, however there was no change to gut action after the drug was given every six hours. No signs of colic were seen.

The researchers determined that atropine eye drops given at one- or three-hour intervals will accumulate in the plasma over 24 hours and cause possible intestinal complications. Atropine administered in six-hour intervals allows for the removal of the drug from plasma and limits the possibility of colic.

Read the full study here.

Read more at HorseTalk.

The post Study: Ophthalmic Atropine Use May Increase Risk Of Colic appeared first on Horse Racing News | Paulick Report.

DYFD Winter - 300x90

Comments are closed.